Georgia, 2014

Hail in Georgia, August 20, 2014

August 20, 2014 · NWS CAE · 1 event in 1 county or zone

A thunderstorm in lower McDuffie County produced some nickel to quarter size hail and broke some large branches off of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A thunderstorm in lower McDuffie County produced some nickel to quarter size hail and broke some large branches off of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT WED AUG 20 2014

.SYNOPSIS...
DRIER AIR AND A BUILDING UPPER RIDGE JUST TO OUR WEST WILL REDUCE
THUNDERSTORM CHANCES THROUGH FRIDAY...AND LEAD TO HOTTER HIGH
TEMPERATURES. AN APPROACHING COLD FRONT AND INCREASING MOISTURE
WILL INCREASE THE THUNDERSTORM CHANCE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTERNOON SATELLITE IMAGES SHOWED LIMITED CUMULUS DEVELOPMENT.
MOISTURE OVER THE AREA WAS SHALLOW. THE EARLY AFTERNOON ANALYSIS HAD
A WEAK SURFACE TROUGH. THE WATER VAPOR IMAGERY INDICATED A SHORTWAVE
TROUGH APPROACHING IN THE NORTHWEST FLOW BUT MUCH OF THE LIFT
ASSOCIATED WITH THIS FEATURE WAS NORTH OF THE FORECAST AREA. THE
HIGH-RESOLUTION MODELS INDICATED JUST ISOLATED THUNDERSTORMS AND
THESE WERE MAINLY CONFINED TO A FEW LOCATIONS IN THE UPPER SAVANNAH
RIVER AREA CLOSER TO WHERE SATELLITE INDICATED MORE ENHANCED CUMULUS
AND DEEPER MOISTURE. THE FORECAST OF JUST SLIGHT CHANCE POPS STILL
APPEARS ON TRACK BASED ON SATELLITE AND RADAR TRENDS AND THE
FORECAST OF CONTINUED SHALLOW MOISTURE AND LITTLE CONVERGENCE INTO
THE WEAK SURFACE FEATURE.

MODERATE TO STRONG INSTABILITY HAS DEVELOPED. EARLY AFTERNOON
LI/S WERE -7 TO -8. DAMAGING WIND COULD POSSIBLY OCCUR WITH ANY
THUNDERSTORMS. TEMPERATURES WILL PEAK IN THE MIDDLE 90S.

THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE
LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING
WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG
TOWARD SUNRISE. THE TEMPERATURE GUIDANCE WAS CONSISTENT WITH LOWS
IN THE LOWER AND MIDDLE 70S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UPPER RIDGE WILL BUILD JUST TO OUR WEST. THIS AND A LOW LEVEL
DOWNSLOPE FLOW WILL LEAD TO WARMING TEMPS. MODELS CONTINUE TO
INDICATE MAX TEMPS NEAR 100 DEGREES MOST AREAS...AND CONTINUE TO
INDICATES DEW POINTS MIXING DOWN INTO THE MID TO UPPER 60S ACROSS
THE NORTHERN AND WESTERN COUNTIES TO NEAR 70 OR LOWER 70S ACROSS
THE SOUTHEAST MIDLANDS. THIS KEEPS HEAT INDICES JUST BELOW OUR
HEAT ADVISORY CRITERIA OF 110F. ONLY SLIGHT CHANCE OF SHOWERS/TSTMS
EXPECTED DUE TO BUILDING RIDGE ALOFT...AND FAIRLY DRY LOW LEVEL
AIR LEADING TO AND HIGH LEVELS OF FREE CONVECTION/HIGH CONVECTIVE
TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE TO OUR WEST WITH UPPER TROUGH AND CLOSED LOW TO OUR
NE...PROVIDING A NW FLOW ALOFT FOR OUR FA. SOME TIMING
UNCERTAINTIES WITH A BACK DOOR FRONT. MODELS TRENDING A LITTLE
SLOWER WITH IT OF LATE...WITH POSSIBILITY THAT IT MAY NOT MAKE IT
TO OUR FA UNTIL SATURDAY AFTERNOON OR EVENING...SLOWLY PUSHING
SOUTH THROUGH SUNDAY. INCREASING POPS/THUNDER CHANCE ALONG AND
SOUTH OF THE BOUNDARY...WITH COOLER TEMPS NORTH OF IT. FRONT TO
PUSH TO OUR SOUTH EARLY NEXT WEEK...WITH SURFACE AND UPPER RIDGE
OVER THE EASTERN SEABOARD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD.

THE LATEST ANALYSIS SHOWED SURFACE RIDGING TO OUR SOUTH WITH WEAK
TROUGHING IN THE FORECAST AREA. STRONG HEATING PLUS SOME SUPPORT
ASSOCIATED WITH THE SURFACE FEATURE AND A MID-LEVEL SHORTWAVE
TROUGH COULD HELP CAUSE THUNDERSTORMS. HOWEVER...MOISTURE WAS
SHALLOW AND CONVERGENCE INTO THE SURFACE FEATURE SHOULD REMAIN
WEAK. EARLY AFTERNOON SATELLITE TRENDS INDICATED LIMITED CUMULUS
DEVELOPMENT. MUCH OF THE LIFT ASSOCIATED WITH THE MID-LEVEL
SHORTWAVE TROUGH WILL STAY NORTH OF THE AREA. EXPECT JUST ISOLATED
THUNDERSTORM COVERAGE THIS AFTERNOON AND EVENING WITH THE CHANCE
TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. THE
ISOLATED COVERAGE WAS SUPPORTED BY THE HIGH RESOLUTION MODELS.
MODERATE TO STRONG INSTABILITY HAS DEVELOPED. SURFACE-BASED LI/S
WERE -7 TO -8 EARLY THIS AFTERNOON. THEREFORE...VERY STRONG WIND
MAY OCCUR NEAR ANY THUNDERSTORMS.

THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE
LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING
WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG
TOWARD SUNRISE. THE NAM AND GFS MOS HAS TRENDED MORE OPTIMISTIC WITH
JUST MVFR FOG MAINLY AT THE RIVER VALLEY TERMINALS OF AGS AND
DNL. PREVIOUS RUNS INDICATED IFR CONDITIONS. WE CONTINUED THE
FORECAST OF A PERIOD OF IFR AT THE RIVER VALLEY TERMINALS AND MVFR
ELSEWHERE. HEATING AND MIXING SHOULD DISSIPATE ANY FOG BEGINNING
AROUND 13Z.

THE PRESSURE GRADIENT WILL REMAIN WEAK THROUGH THE TAF PERIOD.
GENERALLY LIGHT WIND WILL OCCUR.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG THROUGH THE PERIOD. ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS MAY ALSO BRING RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 20, 2:38 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
338 AM EDT WED AUG 20 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210738-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
338 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 4:23 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT WED AUG 20 2014

GAZ063>065-077-202230-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
523 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 630 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING SOUTHEAST AT 20 MPH.
THUNDERSTORMS ARE CONTINUING TO DEVELOP IN THE ADVISED AREA.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MIDVILLE...
SARDIS...THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3362 8264 3366 8251 3360 8225 3337 8192
      3332 8191 3333 8191 3331 8184 3325 8185
      3322 8177 3314 8174 3304 8155 3291 8176
      3294 8188 3291 8209 3281 8216 3282 8230
      3324 8225 3331 8234 3335 8255 3361 8265
TIME...MOT...LOC 2121Z 314DEG 13KT 3339 8236

WRS

The radar

The Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDuffie

When
August 20, 4:48 PM EST to 4:52 PM EST
Where
McDuffie County, 5.39 mi S of Dearing
Measured
1 in hail
Reported by
Public
Coordinates
33.342, -82.389

McCorkle Nursery reported nickel to quarter size hail and large branches down on Goett Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528741.